MAUDE Adverse Event Report: ABBOTT MEDICAL TRIFECTA¿; HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL TRIFECTA¿; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number TF-27A
Medical Device Problem Codes Calcified (1077); Incomplete Coaptation (2507); Device Stenosis (4066)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Atrial Fibrillation (1729); Dyspnea (1816); Fatigue (1849); Hemothorax (1896); Heart Block (4444)
Date of Event 03/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2019, a 27mm trifecta valve was implanted during an aortic valve replacement.The patient had a history of a bicuspid aortic valve.In (b)(6) 2024, the patient began complaining of shortness of breath and fatigue.On (b)(6) 2024, the patient was informed that the valve was failing and needed to be replaced due to aortic stenosis and calcification.On (b)(6) 2024, the valve was explanted and replaced with a non-abbott mechanical heart valve.The trifecta valve was noted to be calcified.The patient status was stable and discharged.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
It was reported that the patient began complaining of shortness of breath and fatigue after 5 years of trifecta valve implant.Also reported that explanted and replaced due to aortic stenosis and calcification and was noted to be be calcified upon explant.A more comprehensive assessment, including histopathological examination of the valve tissue could not be performed as the device was not returned for analysis.However, based on the information received, the reported stenosis is consistent with structural valve deterioration (svd), specifically fibro-calcific svd (fcsvd), which is a well-known complication of tissue heart valve replacement surgery.A variety of factors may contribute to svd, including patient, biological, and implant related factors.No implant related factors could be confirmed from the information received from the field as information related to implant procedure was not provided.Biological factors which can result in stenosis such as calcification (from patient conditions predisposing to elevated calcium like renal disease etc.), immobilizing thrombus, or pannus formation reducing the valve diameter also could not be confirmed as the valve was not returned for histopathological examination.The device history record was also reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.Based on the information received, the cause of the reported incident could not be conclusively determined.
 
Event or Problem Description
 
Additional Manufacturer Narrative
It was reported that the patient developed hemothorax and atrial fibrillation next day of trifecta valve implant.After approximately four years of implant, the patient began complaining of shortness of breath and fatigue.Also reported that the trifecta valve was explanted and replaced with non-abbott valve due to aortic stenosis and calcification.Reportedly, upon explant of trifecta valve operative findings identified two of the three leaflets were fairly immobile.The patient's post-operative course was complicated by a third-degree heart block and was resolved after discontinuing beta-blockers.A more comprehensive assessment, including histopathological examination of the valve tissue could not be performed as the explanted device was not returned for analysis.The reported calcification may have contributed to stenosis.The cause of the reported patient effects of hemothorax and atrial fibrillation could not be conclusively determined.The cause of the reported patient effects of dyspnea and fatigue after four years of implant could not be conclusively determined.It is possible that patient condition (stenosis) could have contributed to this event.However, this cannot be confirmed.The reported unexpected medical intervention and surgical intervention were the results of case-specific circumstances, as thoracostomy was performed for hemothorax treatment medication (amiodarone) was administered for atrial fibrillation, the valve was surgically explanted.The device history record was also reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2019, a 27mm trifecta valve was implanted for an aortic valve replacement (avr) procedure in a patient with a native bicuspid aortic valve.It was then reported on (b)(6) 2019, the patient developed hemothorax and atrial fibrillation.A decision was made to place a right ultrasound guided thoracostomy tube for hemothorax treatment.Atrial fibrillation which was chemically converted with intravenous amiodarone.The patient was discharged on (b)(6) 2019.Approximately four years post-procedure, the patient began complaints of shortness of breath and fatigue.On (b)(6) 2024, during a routine five-year echocardiogram follow-up, the patient was informed that the valve was failing and needed to be replaced due to aortic stenosis and calcification, with fusion along the commissures.The patient also complained of occasional lightheadedness in the mornings.On (b)(6) 2024, right heart catheterization noted normal coronary arteries, mild myocardial bridging, mildly elevated pulmonary pressures, mildly elevated cardiac output and known severe aortic valve stenosis.A decision was made to perform redo-avr on (b)(6) 2024, the valve was surgically explanted and replaced with a 23mm non-abbott mechanical heart valve.After removal from patient anatomy, operative findings identified two of the three leaflets were fairly immobile on the 27mm trifecta valve.The patient's post-operative course was complicated by a third-degree heart block and was resolved after discontinuing beta-blockers.The patient status was reported stable and in cardiac rehab.

Brand Name
TRIFECTA¿
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane north
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane north
plymouth, MN 55442
6517565400
MDR Report Key20429135
Report Number2135147-2024-05027
Device Sequence Number12871952
Product Code LWR
UDI-Device Identifier05414734052054
UDI-Public(01)05414734052054(17)180316
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P100029
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/16/2018
Device Model NumberTF-27A
Device Catalogue NumberTF-27A
Device Lot Number5741370
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/18/2024
Supplement Date Received by Manufacturer10/30/2024
06/06/2025
Initial Report FDA Received Date10/11/2024
Supplement Report FDA Received Date11/14/2024
06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/17/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale